Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 186, NWS Des Moines, IA

July 3, 2007Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2007, 5:22 PM CDT for Emmet County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2007, 5:22 PM CDT (22:22 UTC)
Expired
Jul 3, 2007, 6:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:59 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 032222
SVRDMX
IAC063-032300-
/O.NEW.KDMX.SV.W.0186.070703T2222Z-070703T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
522 PM CDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA...

* UNTIL 600 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ESTHERVILLE...OR ABOUT 16 MILES EAST OF SPIRIT LAKE...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOLLIVER BY 530 PM CDT...
  ARMSTRONG BY 535 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHWESTERN IOWA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4349 9491 4349 9447 4327 9448 4327 9492

$$

SMALL
2 follow-up statements
000 
WWUS53 KDMX 032239
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT TUE JUL 3 2007

IAC063-032300-
/O.CON.KDMX.SV.W.0186.000000T0000Z-070703T2300Z/
EMMET IA-
538 PM CDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EMMET COUNTY...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DOLLIVER...OR ABOUT 17 MILES SOUTHWEST OF FAIRMONT...
MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARMSTRONG BY 555 PM CDT...

NO REPORTS HAVE BEEN RECEIVED WITH THIS STORM. 

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE 
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHWESTERN IOWA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4349 9491 4349 9447 4327 9448 4327 9492

$$

SMALL
000 
WWUS53 KDMX 032257 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT TUE JUL 3 2007

IAC063-032308-
/O.EXP.KDMX.SV.W.0186.000000T0000Z-070703T2300Z/
EMMET IA-
558 PM CDT TUE JUL 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY EXPIRES AT 600 PM
CDT...

AT 555 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHWESTERN IOWA.

LAT...LON 4349 9491 4349 9447 4327 9448 4327 9492

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:10 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 3:10 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT TUE JUL 3 2007

.DISCUSSION...

ATTENTION FOR THIS FORECAST IS FOCUSED ON CONVECTIVE POTENTIAL
TONIGHT THROUGH MID DAY WEDNESDAY.   INITIAL THREAT WITH THE OUTFLOW
BOUNDARY REMAINED NORTH OF THE CWA.  INTERESTINGLY...A GRAVITY WAVE
PUSHED ACROSS THE CWA AND DID TRY TO FIRE CONVECTION ALONG THE
BOUNDARY BUT DESPITE THE 4000 CAPE ENVIRONMENT IN PLACE...THE STORMS
WANED.  MODELS ARE OF LITTLE HELP IN THE SHORT TERM AS THEY ARE OVER
DOING PRECIP AND CONVECTION PROBABLY IN RESPONSE TO THE HIGH CAPE.
SAT IMAGERY TELLS A BETTER STORY WITH CU DEVELOPING ALONG AN OLD
BOUNDARY FROM SIOUX CITY TO YANKTON.  AN MCV TO THE NW WL...BASED ON
MOVEMENT IN SAT TRENDS...ENCOUNTER THIS OLD BOUNDARY THIS EVENING
AND FIRE STORMS ALONG IT.  STORMS SHOULD ENTER THE NW CWA BETWEEN
00Z-02Z.  FROM THAT POINT ON IT SHOULD BE AN ACTIVE NIGHT WITH
STORMS PUSHING ACROSS THE CWA AND ONGOING IN THE MORNING WITH FOCUS
ALONG A COLD FRONT THAT WILL SINK SOUTHEAST THROUGH MID DAY
WEDNESDAY.  SEVERE POTENTIAL FOR THIS EVENT WILL LIKELY BE NORTH OF
HIGHWAY 30 LATER THIS EVENING.  HIGH CAPE AND LOW SHEAR ENVIRONMENT
LEANS TOWARD LARGE HAIL AND DAMAGING WIND.  CONVECTION OVER MN THAT
HAD FIRED ALONG A LEAD PIECE OF THE SHORTWAVE THIS AFTERNOON
EXHIBITED A BOWING STRUCTURE SO I WOULD NOT BE SURPRISED TO SEE WIND
SPEEDS IN EXCESS OF 70 MPH.  SIMILAR EVENT FOR WEDNESDAY ONLY OVER
THE SOUTHEASTERN THIRD OF THE CWA.  THE FRONT IS PROGGED TO BE SOUTH
OF THE CWA AFT 21Z BUT FLOW IS WEAK SO I DONT EXPECT TO SEE
DIMINISHING POPS UNTIL 00Z.  BEYOND WEDNESDAY...A TRANQUIL WEATHER
PATTERN IS ON TAP.  TEMPS WILL RECOVER BY FRIDAY WITH 90 DEGREE
READINGS IN THE FORECAST FOR THE WEEKEND.  THE NEXT SYSTEM STILL
LOOKS TO AFFECT THE CWA MAINLY SUNDAY NIGHT THROUGH MONDAY NIGHT.  A
FAIRLY SIGNIFICANT COLD FRONT WILL SETTLE ACROSS THE UPPER MIDWEST
AND BE THE FOCUS FOR LATE DAY CONVECTION ON DAY 5 AND 6.  THE FRONT
IS EXPECTED TO STALL SOUTH OF THE CWA MONDAY NIGHT AND TUESDAY SO
THIS FAR OUT I KEPT CHANCE POPS OVER THE SOUTHERN HALF FOR TUESDAY.
LATER RUNS WILL ALLOW FOR REFINEMENT.  TEMPS ON TRACK SO LITTLE
ADJUSTMENTS NEEDED THERE.

&&

.AVIATION...03/18Z

SCT-BKN 3000 FT TO 4000 FT CU FIELD ACROSS MUCH OF THE STATE...WITH
HIGH CIRRUS AOA BKN250 PUSHING INTO NORTHERN IA. ISOLD AREAS OF
SCT025 CU DECK ACROSS NRN IA. TSRA EXPECTED ACROSS CENTRAL/NORTHERN
IA 22Z-04Z TIMEFRAME THIS EVENING WITH MAINLY MVFR CIGS CBS. TSRA
MAY PUSH INTO SOUTHERN IA BY LATE TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...FAB
SHORT TERM/AVIATION...ALBRECHT
Hazardous weather outlook, Jul 3, 3:29 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT TUE JUL 3 2007

IAZ004>007-015>017-023>028-033>039-044>050-042030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
329 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA THIS
EVENING AND THEN MOVE SOUTHEAST THROUGH THE EVENING INTO TONIGHT.
INITIALLY...LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED
TORNADOES ARE POSSIBLE NORTH OF HIGHWAY 20. AS THE EVENING
PROGRESSES...THE SEVERE WEATHER THREAT WILL SLOWLY DECREASE WITH
ISOLATED LARGE HAIL AND DAMAGING WINDS REMAINING POSSIBLE UNTIL
AFTER MIDNIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...BUT WIDESPREAD
FLASH FLOOD PROBLEMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MORNING...BUT THE
STORMS SHOULD BE BELOW SEVERE LIMITS.

THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE NORTH OF HIGHWAY 20 THIS EVENING.
SPOTTER ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 20 BY LATE EVENING
INTO TONIGHT.

IAZ057>062-070>075-081>086-092>097-042030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
329 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY REACH SEVERE
LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...WITH
THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE OR REDEVELOP
WEDNESDAY AFTERNOON SOUTH OF I80 IN SOUTH CENTRAL IOWA. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS SHOULD MOVE
SOUTH OF THE AREA WEDNESDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND WEDNESDAY AFTERNOON.

ALBRECHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:42 PM CDTSevere Thunderstorm WarningDMXKossuth48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.